Iowa, 2018

Funnel Cloud in Iowa, August 18, 2018

August 18, 2018 · NWS DMX · 1 event in 1 county or zone

On an otherwise quiet, overcast day, a lone funnel cloud report was relayed from the Mason City area. Environmentally, the setup was not extremely favorable for funnel clouds with lifted condensation levels at or about 1000 m, little to no convection, nor any large scale boundaries present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

On an otherwise quiet, overcast day, a lone funnel cloud report was relayed from the Mason City area. Environmentally, the setup was not extremely favorable for funnel clouds with lifted condensation levels at or about 1000 m, little to no convection, nor any large scale boundaries present.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 18, 5:30 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 18, 5:30 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
630 PM CDT Sat Aug 18 2018

...Updated 00z Aviation...

.DISCUSSION.../Tonight through Saturday/
Issued at 130 PM CDT Sat Aug 18 2018

Quiet day on the weather front across much of the region as an
area of high pressure slides through. Patchy fog possible again
tonight, with model guidance mainly favoring areas east of I-35.
Given the extent of the fog the last couple mornings, would not be
surprised to see a few spots further west with reduced visibility.
Fog should quickly dissipate in the few hours after sunrise
tomorrow morning. Models continue to amplify a shortwave trough as
it moves out of the central Rockies into the central Plains
Sunday.

PoPs steadily increase from west to east across the cwa
during the afternoon and evening as upper level difluence
overspreads a zone of southerly low level theta-e advection.
Initial surface cyclone over the Dakotas becomes diffuse as
cyclogenesis focuses over northern Kansas with a warm front stretching
across the IA/MO border. High confidence in the development of a
widespread precip shield by late Sunday in a zone of isentropic
ascent along and north of the warm front. One mitigating factor
that may delay the onset of precipitation is stubborn dry air on
the backside of the departing surface high, but this should be
easily overcome by Sunday night with persistent lift and moisture
advection. Upper low pivots over the region and begins to
deamplify on Monday, but more showers and storms are likely as a
mid- level deformation band slowly meanders north through the
state. Models starting to hint at a dry slot nosing into southern
Iowa on Monday which may limit precip chances south of I-80. A
widespread soaking rainfall of 1-2" is possible by the time the
system pushes east of the area Monday night. Higher amounts may be
realized in some areas. The severe weather threat will remain low
Sunday night due to limited instability, but is more uncertain on
Monday as the surface low slowly moves northeast potentially into
central and eastern Iowa. Models showing MUCAPE pushing 2000 j/kg
in the warm sector south of the front, beneath 40-50 kts of flow
aloft. However, models still disagree on the placement of the
surface low on Monday as the NAM favors a southerly track and
would keep any severe threat south and east of the cwa.

Pleasant and quiet conditions likely through the middle of the
week as the region transitions into northwest flow aloft in the
wake of the departing upper level low. Southerly flow beneath
building heights aloft will bring warmer temperatures back to the
region over the second half of the week. Showers and storms are
likely as a shortwave crosses the northern Plains Thursday night
into Friday. GFS/GEFS mean remain further north with the storm
track, but the Euro has trended further south and more amplified
with this wave which may bring better precip chances into the
state.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 626 PM CDT Sat Aug 18 2018

There is some smoke in the skies but it has not been causing
issues at the terminals. This evening, there will be a few passing
cumulus clouds but no impacts are expected. Overnight patchy fog
is likely in east central Iowa which will reduce visibility to
low end MVFR conditions. Widespread rain showers may start at the
very end of the period, but for now have mainly be left out of
TAFs except for VCSH at DSM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Krull
Hazardous weather outlook, Aug 18, 2:09 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
309 PM CDT Sat Aug 18 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-191100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
309 PM CDT Sat Aug 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are forecast Sunday afternoon through Monday
night. Strong storms may be possible, but the overall severe risk
appears low through Sunday night and is more uncertain on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MJB

The radar

The Des Moines radar (KDMX), 159 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cerro Gordo

When
August 18, 5:56 PM CST
Where
Cerro Gordo County, 1.47 mi SSW of (Mcw)mason City Muni
Reported by
Social Media
Coordinates
43.130, -93.340

Public reported a funnel cloud in the Mason City area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777811.